Alert archive / Idaho / Wind Advisories in 2018

Wind Advisory 14, NWS Pocatello, ID

April 16, 2018

NWS Pocatello, ID issued this wind advisory at Apr 16, 2018, 2:09 PM MDT. It took effect at Apr 17, 2018, 8:00 AM MDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Apr 16, 2018, 2:09 PM MDT (20:09 UTC)
In effect from
Apr 17, 2018, 8:00 AM MDT
Expired
Apr 17, 2018, 9:00 PM MDT
In force
13 hr
Issued by
NWS Pocatello, ID

The text

As transmitted.

536 
WWUS75 KPIH 162009
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
209 PM MDT Mon Apr 16 2018


IDZ017-021>023-171030-
/O.NEW.KPIH.WI.Y.0014.180417T1400Z-180418T0300Z/
Eastern Magic Valley-Lower Snake River Plain-
South Central Highlands-Caribou Highlands-
Including the cities of Burley, Rupert, Heyburn, Pocatello, 
Malad City, Oakley, Rockland, Henry, Soda Springs, Downey, 
and Lava Hot Springs
209 PM MDT Mon Apr 16 2018

...WIND ADVISORY IN EFFECT FROM 8 AM TO 9 PM MDT TUESDAY...

The National Weather Service in Pocatello has issued a Wind
Advisory, which is in effect from 8 AM to 9 PM MDT Tuesday. 

* IMPACTS/TIMING...Strong winds will develop during the daylight
  hours Tuesday. The strongest winds may occur during the morning
  hours. Drivers of high profile vehicles are urged to be extra
  cautious while traveling through the region.

* WINDS...Strong winds of 30 to 40 mph with gusts near 50 mph are
  expected. During the morning, slightly stronger speeds are
  possible, with gusts around 55 mph possible in some locations.

* LOCATIONS...Areas impacted will include Interstate 15 from
  Pocatello to Blackfoot, all of Interstate 86, and Interstate 84
  from the Utah border to Burley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
3 follow-up statements
994 
WWUS75 KPIH 170933
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
333 AM MDT Tue Apr 17 2018


IDZ017-021>023-172100-
/O.CON.KPIH.WI.Y.0014.180417T1400Z-180418T0300Z/
Eastern Magic Valley-Lower Snake River Plain-
South Central Highlands-Caribou Highlands-
Including the cities of Burley, Rupert, Heyburn, Pocatello, 
Malad City, Oakley, Rockland, Henry, Soda Springs, Downey, 
and Lava Hot Springs
333 AM MDT Tue Apr 17 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 9 PM
MDT THIS EVENING...

* IMPACTS/TIMING...Strong winds will develop today. The strongest
  winds may occur during the morning hours. Drivers of high 
  profile vehicles are urged to be extra cautious while traveling 
  through the region. 

* WINDS...Strong winds of 30 to 40 mph with gusts near 50 mph 
  are expected. During the morning, slightly stronger speeds are 
  possible, with gusts around 55 mph possible in some locations. 

* LOCATIONS...Areas impacted will include Interstate 15 from 
  Pocatello to Blackfoot, all of Interstate 86, and Interstate 
  84 from the Utah border to Burley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
438 
WWUS75 KPIH 171937
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
137 PM MDT Tue Apr 17 2018


IDZ017-021>023-180300-
/O.CON.KPIH.WI.Y.0014.000000T0000Z-180418T0300Z/
Eastern Magic Valley-Lower Snake River Plain-
South Central Highlands-Caribou Highlands-
Including the cities of Burley, Rupert, Heyburn, Pocatello, 
Malad City, Oakley, Rockland, Henry, Soda Springs, Downey, 
and Lava Hot Springs
137 PM MDT Tue Apr 17 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* IMPACTS/TIMING...Strong winds will continue into early evening. Drivers
  of high profile vehicles are urged to be extra cautious while 
  traveling through the region. 

* WINDS...Strong winds of 30 to 40 mph with gusts around 50 mph 
  are expected. 

* LOCATIONS...Areas impacted will include Interstate 15 from 
  Pocatello to Blackfoot, all of Interstate 86, and Interstate 
  84 from the Utah border to Burley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
243 
WWUS75 KPIH 180249
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
849 PM MDT Tue Apr 17 2018

IDZ017-021>023-180400-
/O.EXP.KPIH.WI.Y.0014.000000T0000Z-180418T0300Z/
Eastern Magic Valley-Lower Snake River Plain-
South Central Highlands-Caribou Highlands-
Including the cities of Burley, Rupert, Heyburn, Pocatello, 
Malad City, Oakley, Rockland, Henry, Soda Springs, Downey, 
and Lava Hot Springs
849 PM MDT Tue Apr 17 2018

...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

Winds will continue to weaken through the night. So the wind
advisory will expire at 9 PM MDT.

$$

Valle

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Apr 16, 2:08 PM MDT, 1 minute earlier.

Area forecast discussion, Apr 16, 2:08 PM MDT, 1 minute before
Area Forecast Discussion
National Weather Service Pocatello ID
208 PM MDT Mon Apr 16 2018

.SHORT TERM...Tonight through Wednesday night. Strong upper trough
slowly working across East Idaho. Surface cold front has passed
through most of the forecast area with the exception of the Bear
Lake region, where it is expected to pass through by evening. This
system has proven to be slightly stronger than expected. The band
of precipitation just ahead of the 700mb trough has produced light
amounts of snow today down to valley floors as much colder air has
followed the front. Winds have also been stronger just ahead of
and behind the front, but ahead of the precipitation band. Speeds
at times have bordered on advisory level, with pockets of blowing
dust creating mild travel concerns across the Arco Desert and
along I-15 north of Idaho Falls. Believe much of this impact will
dissipate next few hours as precipitation band continues to slowly
march east. Any snow that does reach valley floors with this band
likely to stay light and generally confined to grassy areas with
little accumulation on roadways. Precip band continues to shift
into highlands between I-15 and WY border overnight. There is weak
indication of potential for a convergence band late tonight, but
the signal is weak and short lived, and if it does manage to
occur, should be confined to regions near Idaho Falls. This leads
to second concern of the day, which is the winds on Tuesday.
Surface gradient is not as strong, but there is a more consistent
mid-level northwest flow aloft, and better chance at mixing
through the day as upper trough shifts east. GFS guidance, which
is turning out to be more reliable this spring for strong wind
events, pushes much of the southern half of the forecast area well
into advisory criteria very early in the day. For a brief period,
guidance puts Pocatello into High Wind range but the broad period
more likely to see advisory strength winds. Have decided to issue
a Wind Advisory for regions from Burley to Pocatello and south to
the UT line. Will stress potential for higher winds early in the
morning. Advisory will run through early evening to best match
combination of gradient strength and mixing past 700mb.
Fortunately, this takes us into a break. Upper ridge looks to
rebound Tuesday night through Wednesday. Next upper low shifts
into the western states late Wednesday into Wednesday night, but
main focus of upper low appears to be tracking toward central
Nevada. At this time, precipitation for Wednesday night appears to
be a glancing blow to the western-most portions of East Idaho. DMH

.LONG TERM...Thursday through next Monday. Closed upper low to
meander south of Idaho Thursday, which will provide rain and snow
showers to our area. The amounts to which are a bit uncertain still
and will depend on where the low sets up and how much moisture there
will be to tap into. Activity is looking widely scattered at the
moment with overall rain amounts less than 1/4 of an inch. Not
enough to really cause any flooding concerns. Winds will be
increasing out of the north and northeast as well around 15 to 20
mph especially through the Snake River Plain. The low is expected to
track over southern Utah by early Friday and clear us out as high
pressure builds in. The weekend is still looking quite pleasant with
temperatures in the mid to upper 60s (and maybe some 70s in there!)
A new weather system, through weaker, tracks through on Monday
providing some showers to the area. NP/DMH

&&

.AVIATION...Low confidence in the TAF forecast this evening due to
slow moving progression of snow showers behind a frontal boundary.
These showers are lowering CIGS and VIS for many sites and bringing
snow to valley floors where it wasn't previously expected.
Therefore, are including a mix of RA and/or SN at TAF sites for this
evening as the band moves through. For the most part, impacts at SUN
are through, however it won't be impossible for additional showers
to pass through there as well. Windy conditions are also of concern
but should disappear as the moisture takes its influence. We are
already seeing improvements at BYI, but places like IDA and DIJ will
continue to be gusty this afternoon. Expect another round of windy
conditions tomorrow as well. NP/DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 8 AM to 9 PM MDT Tuesday for IDZ017-021>023.

&&

In the hours before

Local storm report, Apr 16, 1:44 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
144 PM MDT MON APR 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1219 PM     NON-TSTM WND GST PINE CREEK RAWS         43.54N 111.20W
04/16/2018  M55 MPH          BONNEVILLE         ID   MESONET

            MESONET STATION PCRI1, PINE CREEK RAWS.

1239 PM     NON-TSTM WND GST MOBURG CANYON           42.04N 113.15W
04/16/2018  M50 MPH          CASSIA             ID   MESONET

            MESONET STATION MOFI1, MOBURG CANYON.

1230 PM     NON-TSTM WND GST HWY 20/26               43.51N 112.89W
04/16/2018  M47 MPH          BUTTE              ID   MESONET

            MESONET STATION ITD95, HWY 20/26.

1030 AM     NON-TSTM WND GST IDAHOME INTERCHANGE ITD 42.41N 113.32W
04/16/2018  M47 MPH          CASSIA             ID   MESONET

            MESONET STATION ITD48, IDAHOME INTERCHANGE
            ITD I-84.

1100 AM     NON-TSTM WND GST MONIDA PASS             44.53N 112.27W
04/16/2018  M46 MPH          CLARK              ID   MESONET

            MESONET STATION ITDB2, MONIDA PASS.

1200 PM     NON-TSTM WND GST TOM CAT SUMMIT          43.41N 113.63W
04/16/2018  M45 MPH          BUTTE              ID   MESONET

            MESONET STATION ITD77, TOM CAT SUMMIT.

1150 AM     NON-TSTM WND GST REXBURG AIRPORT         43.83N 111.80W
04/16/2018  M45 MPH          MADISON            ID   ASOS

            ASOS STATION RXE, REXBURG AIRPORT.

1145 AM     NON-TSTM WND GST 1 WNW PRESTON           42.11N 111.89W
04/16/2018  M45 MPH          FRANKLIN           ID   MESONET

            MESONET STATION UCL15, 1 WNW PRESTON.

1046 AM     NON-TSTM WND GST POLE CANYON             42.90N 111.83W
04/16/2018  M45 MPH          CARIBOU            ID   MESONET

            MESONET STATION PCNI1, POLE CANYON.

&&
Local storm report, Apr 16, 1:48 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
148 PM MDT MON APR 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     NON-TSTM WND GST PINE CREEK RAWS         43.54N 111.20W
04/16/2018  M64 MPH          BONNEVILLE         ID   MESONET

            CORRECTS PREVIOUS NON-TSTM WND GST REPORT
            FROM PINE CREEK RAWS. MESONET STATION PCRI1,
            PINE CREEK RAWS.

&&

NP

Nearby

Wind Advisories in Idaho, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.